It is necessary for an RN-BSN-prepared nurse to demonstrate an enhanced understanding of the pathophysiological processes of disease, the clinical manifestations and treatment protocols, and how they affect clients across the life span.
Evaluate the Health History and Medical Information for Mrs. J., presented below.
Based on this information, formulate a conclusion based on your evaluation, and complete the Critical Thinking Essay assignment, as instructed below.
Health History and Medical Information
Mrs. J. is a 63-year-old married woman who has a history of hypertension, chronic heart failure, and chronic obstructive pulmonary disease (COPD). Despite requiring 2L of oxygen/nasal cannula at home during activity, she continues to smoke two packs of cigarettes a day and has done so for 40 years. Three days ago, she had sudden onset of flu-like symptoms including fever, productive cough, nausea, and malaise. Over the past 3 days, she has been unable to perform ADLs and has required assistance in walking short distances. She has not taken her antihypertensive medications or medications to control her heart failure for 3 days. Today, she has been admitted to the hospital ICU with acute decompensated heart failure and acute exacerbation of COPD.
- Is very anxious and asks whether she is going to die.
- Denies pain but says she feels like she cannot get enough air.
- Says her heart feels like it is “running away.”
- Reports that she is exhausted and cannot eat or drink by herself.
- Height 175 cm; Weight 95.5kg.
- Vital signs: T 37.6C, HR 118 and irregular, RR 34, BP 90/58.
- Cardiovascular: Distant S1, S2, S3 present; PMI at sixth ICS and faint: all peripheral pulses are 1+; bilateral jugular vein distention; initial cardiac monitoring indicates a ventricular rate of 132 and atrial fibrillation.
- Respiratory: Pulmonary crackles; decreased breath sounds right lower lobe; coughing frothy blood-tinged sputum; SpO2 82%.
- Gastrointestinal: BS present: hepatomegaly 4cm below costal margin.
- IV furosemide (Lasix)
- Enalapril (Vasotec)
- Metoprolol (Lopressor)
- IV morphine sulphate (Morphine)
- Inhaled short-acting bronchodilator (ProAir HFA)
- Inhaled corticosteroid (Flovent HFA)
- Oxygen delivered at 2L/ NC
- Describe the subjective and objective clinical manifestations present in Mrs. J.
- Describe four cardiovascular conditions in which Mrs. J is at risk, and that may lead to heart failure. What can be done in the form of medical/nursing interventions to prevent the development of heart failure in each of the presented conditions?
- By following the nursing process, were the interventions at the time of admissions beneficial for Mrs. J? Would you change any of the interventions to ensure patient independence and prevent readmission?
- Explain each of the seven medications listed in the scenario above. Include the classification, the action, and the rationale for each of these. Discuss four nursing interventions that can help prevent problems caused by multiple drug interactions in older patients. Provide a rationale for each of the interventions you recommend.
- Provide a health promotion and restoration teaching plan for Mrs. J., including multidisciplinary resources for rehabilitation and any modifications that may be needed, including maintenance of medications. Explain how the rehabilitation resources and modifications will assist the patients’ transition to independence and prevent readmission.
- Considering Mrs. J.’s current and long-term tobacco use, discuss what options for smoking cessation should be offered. Outline COPD triggers that can increase exacerbation frequency, resulting in return visits.